Tennessee, 2014

Damaging Winds in Tennessee, September 2, 2014

September 2, 2014 · NWS MRX · 3 events in 3 counties and zones

An upper level trough made slow progress across the Great Lakes and Midwestern states driving a cold front toward the Southern Appalachian region. A line of thunderstorms formed ahead of an outflow boundary associated with the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough made slow progress across the Great Lakes and Midwestern states driving a cold front toward the Southern Appalachian region. A line of thunderstorms formed ahead of an outflow boundary associated with the front. Instability and shear were just strong enough to allow for the development of isolated severe thunderstorms on the Cumberland Plateau near the Kentucky Border. A couple of the storms also produced some minor flooding in very heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 2, 2:10 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 2, 2:10 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT TUE SEP 2 2014

.SHORT TERM (TONIGHT AND WEDNESDAY)...SHOWERS AND A FEW
THUNDERSTORMS ARE FINALLY FORMING ALONG SEVERAL BOUNDARIES AND
TERRAIN FEATURES AT MID AFTERNOON. STAYED WITH THE LIKELY
PROBABILITIES FOR CONVECTION IN ASSOCIATION WITH THE EASTERN LAKES
AND MIDWEST UPPER TROUGH DROPPING BACK TO HIGH CHANCE CATEGORY
TONIGHT. A "COLD" FRONTAL BOUNDARY WILL BE MOVING SOUTH INTO THE
FORECAST AREA LATE TONIGHT INTO WEDNESDAY BUT IT WON'T MAKE IT VERY
FAR LIKELY STALLING IN THE SOUTHERN PART OF THE FORECAST AREA AND
THEN WASHING OUT FOR LATE WEEK. THEREFORE...MAINTAINED SOME CHANCE
POPS FOR A FEW SHOWERS AND THUNDERSTORMS IN THE VICINITY OF AND
SOUTH OF THIS WEAK FRONT. STAYED CLOSE TO NEARLY IDENTICAL MIN TEMP
GUIDANCE TONIGHT WHILE OPTING FOR THE MIDDLE GROUND FOR MAX TEMPS ON
WEDNESDAY.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...WEAK RIDGING ALOFT
WILL BE THE DOMINANT FEATURE THROUGH THE PERIOD. LATE SUMMER WARMTH
WILL CONTINUE WITH MAINLY DIURNAL CONVECTION MOST DAYS...BUT A WEAK
FRONTAL PASSAGE THIS WEEKEND WILL RESULT IN AN INCREASE IN THE
COVERAGE OF CONVECTION. RAIN PROBABILITIES WILL DECREASE A LITTLE
FOR THE FIRST HALF OF THE NEW WORK WEEK FOLLOWING THE FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  90  70  93 /  50  30  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  89  68  91 /  50  20  20  20
OAK RIDGE, TN                       70  89  67  91 /  50  20  20  20
TRI CITIES AIRPORT, TN              67  87  61  89 /  50  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Sep 2, 4:00 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE SEP 2 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
500 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON
AND EVENING...AS A WEAK COLD FRONT SLOWLY APPROACHES THE TENNESSEE
RIVER VALLEY. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY
THROUGH THE WEEKEND...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STORMS COULD POSSIBLY BECOME STRONG TO SEVERE EACH
DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...BUT IS
NOT ANTICIPATED THE REST OF THE WEEK DUE TO THE ISOLATED NATURE OF
THE EXPECTED THREATS.

DMG

In the hours before

Special weather statement, Sep 2, 5:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT TUE SEP 2 2014

TNZ012-013-022245-
CAMPBELL TN-SCOTT TN-
600 PM EDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND
NORTHERN SCOTT COUNTIES UNTIL 645 PM EDT...

AT 559 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES WEST OF ONEIDA...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... ONEIDA...WINFIELD...KETCHEN...ELK
VALLEY AND BIG SOUTH FORK NATIONAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3659 8414 3643 8414 3645 8470 3650 8471
      3660 8478
TIME...MOT...LOC 2159Z 270DEG 40KT 3656 8478

AMP.23

The radar

The Knoxville radar (KMRX), 109 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
September 2, 5:30 PM EST
Where
Scott County, Verdun
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.500, -84.550

One tree was reported down on Niggs Creek Road while another was downed on Williams Creek Road.

Thunderstorm Wind, Claiborne

When
September 2, 6:35 PM EST
Where
Claiborne County, 0.55 mi E of Harrogate
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.580, -83.640

One tree was reported down in Harrogate on Shawnee Road.

Thunderstorm Wind, Hancock

When
September 2, 6:35 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.540, -83.210

One tree was reported down on Highway 31 near Sneedville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534193, 534194, 534195.